Alert archive / Texas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 229, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 17, 2004, 8:32 PM CDT for Culberson County, Texas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 17, 2004, 8:32 PM CDT (01:32 UTC)
- Expired
- Jun 17, 2004, 9:15 PM CDT
- In force
- 43 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Culberson County, TX
The radar
The Midland/Odessa radar (KMAF), 232 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.5 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 812 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 2494 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 180132 SVRMAF TXC109-180215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 830 PM CDT THU JUN 17 2004 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL CULBERSON COUNTY IN SOUTHWEST TEXAS * UNTIL 915 PM CDT * AT 827 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 4 MILES SOUTH OF BORACHO...OR 27 MILES EAST OF VAN HORN...MOVING EAST AT 5 MPH. * LOCATIONS IMPACTED INCLUDE... KENT...AND INTERSTATE 10 FROM MILE MARKER 159 TO MILE MARKER 176. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM MOVE TO SAFE SHELTER NOW. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3107 10456 3092 10449 3108 10417 3122 10428 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 2:38 PM CDT, 5 hours 54 minutes earlier.
Area forecast discussion, Jun 17, 2:38 PM CDT, 5 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 238 PM CDT THU JUN 17 2004 .SHORT TERM... LOW LEVEL MOISTURE ACROSS THE AREA IS NOT QUITE AS RICH AS YESTERDAY AFTERNOON...BUT WITH DEWPOINTS IN THE MID 50S F ACROSS THE BIG BEND AND DAVIS MOUNTAINS...THIS WILL BE SUFFICIENT FOR ANOTHER ROUND OF AFTERNOON AND EVENING THUNDERSTORMS. MOST ACTIVITY WILL INITIATE OVER THE HIGHER TERRAIN OF THE DAVIS MOUNTAINS AND BIG BEND REGION...THEN MOVE NORTHEAST INTO THE UPPER TRANS PECOS...WESTERN PERMIAN BASIN AND SOUTHEAST NEW MEXICO. 0-6KM WINDS WILL BE WEAK OVER THE BIG BEND AND DUE TO YESTERDAY/S RAINFALL AND PWAT/S PROGGED TO BE AROUND 1.25 INCHES THROUGH THIS EVENING...WE HAVE OPTED TO MENTION HEAVY RAINFALL OVER THE DAVIS MOUNTAINS AND BIG BEND REGION. .LONG TERM... BROAD UPPER LVL RIDGE TO MAINTAIN A RATHER STATIC WX PATTERN THRU SAT...W/TEMPS CONTINUING TO CLIMB TO AROUND THE CENTURY MARK EACH DAY...AND DIURNAL/OROGRAPHIC CONVECTION EACH DAY. WV IMAGERY SHOWS AN UPPER LVL TROF OVER SASKATCHEWAN...AND THIS IS PROGGED TO SEND A WEAK FRONT TOWARD THE FA FRI NIGHT/SAT MORNING. HOWEVER...MODELS STALL IT JUST NORTH OF THE AREA. ON SUN...THE FIRST OF A COUPLE OF PAC TROFS BREAKS DOWN THE RIDGE AND MOVES THRU W TX. WHILE THE ECMWF PORTRAYS THIS A LITTLE DEEPER AND SLOWER...BOTH IT AND THE GFS ARE IN RELATIVELY GOOD AGREEMENT THAT FAR OUT OTHERWISE. THUS...WILL EXPAND ISOLD CHANCES CONVECTION OUT OF THE MTNS SUN AND ONTO THE PLAINS. OTHERWISE...PRECIP GRIDS LOOK GOOD...W/BEST CHANCES MON AS A DEEPER SECONDARY TROF FOLLOWS THE FIRST. AFTER MONDAY...MODELS BEGIN TO DIVERGE...BUT BOTH MAINTAIN A STATIONARY TROF OVR SOCAL...SW FLOW ALOFT...AND PLENTY OF SHRTWVS MOVG THRU THE FLOW. STARTING SUN W/THE ARRIVAL OF THE FIRST TROF...AND A GOOD FETCH OF SUBTROPICAL MSTR...TEMPS SHOULD MODERATE SOMEWHAT CLOSER TO CLIMATOLOGY...I.E...A COOL MID 90S. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 70 100 75 97 / 20 0 10 10 CARLSBAD NM 68 100 71 99 / 30 10 10 10 DRYDEN TX 72 95 71 93 / 20 10 10 10 FORT STOCKTON TX 71 98 73 98 / 30 10 10 10 GUADALUPE PASS TX 67 96 70 95 / 10 10 10 10 HOBBS NM 69 99 71 98 / 30 10 10 10 MARFA TX 62 92 62 90 / 40 20 20 10 MIDLAND INTL AIRPORT TX 71 100 74 98 / 20 10 10 10 ODESSA TX 71 101 75 99 / 20 10 10 10 WINK TX 73 104 76 102 / 30 10 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. && 06/44
Hazardous weather outlook, Jun 17, 3:00 PM CDT, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 300 PM CDT THU JUN 17 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-180900- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 300 PM CDT (200 PM MDT) THU JUN 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING ACROSS THE REGION. ALTHOUGH WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED...A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. IN ADDITION...SLOW MOVING THUNDERSTORMS MAY PRODUCE LOCALIZED FLOODING OF ARROYOS...CREEKS AND OTHER LOW-LYING AREAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 11:38 PM CDT | Severe Thunderstorm Warning | MAF | Reeves | 67 min |
| Jun 18, 3:50 PM CDT | Severe Thunderstorm Warning | MAF | Reeves | 55 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.